Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

What is the main purpose of a wound drain after surgery?

  1. ATo remove fluid or blood that could collect and delay healing
  2. BTo measure the temperature inside the wound
  3. CTo keep the wound edges apart until it heals
  4. DTo give antibiotics directly into the wound until it has fully healed
2.Nursing fundamentalsHard

A patient wants to keep taking St John's wort, a herbal remedy, while in hospital. Why should the nurse tell the prescriber?

  1. AIt interacts with many medicines and can reduce their effect
  2. BIt has no effects, so it is a waste of time
  3. CHerbal remedies are always banned in hospital
  4. DIt must be swapped for a prescribed antidepressant at once
3.Clinical nursingMedium

During an IV infusion, the area around the cannula becomes swollen, cool and pale, and the infusion slows. What is likely?

  1. AFluid overload of the circulation
  2. BAir embolism
  3. CInfiltration of fluid into the surrounding tissue
  4. DPhlebitis caused by bacterial infection of the vein wall
4.Clinical nursingHard

A patient with long-term steroid use is acutely unwell after vomiting and missing doses, with hypotension and confusion. Which emergency should be considered?

  1. AAdrenal crisis
  2. BThyroid storm
  3. CHypercalcaemia
  4. DDiabetes insipidus
5.Arterial blood gas interpretationMedium
pH7.357.457.32PaCO₂mmHg354576HCO₃⁻mmol/L222638uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.32, PaCO₂ 76 mmHg (10.1 kPa) and HCO₃⁻ 38 mmol/L. The primary disorder is respiratory acidosis. How far is it compensated? Click your answer.

pH 7.32PaCO₂ 76 mmHg (10.1 kPa)HCO₃⁻ 38 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
6.Arterial blood gas interpretationHard

A practice gas shows a metabolic alkalosis with HCO₃⁻ 34 mmol/L. Use expected PaCO₂ = 0.7·HCO₃⁻ + 21 to find the expected PaCO₂.

HCO₃⁻ 34 mmol/L
PaCO₂ = mmHg
7.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 21/min, SpO₂ 96% on supplemental oxygen, blood pressure 222/134 mmHg, pulse 70/min, alert, temperature 34.8 °C. What is the NEWS2 total score?

RR 21SpO₂ 96%O₂SBP 222HR 70AT 34.8 °C
NEWS2 =
8.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 20/min, SpO₂ 97% on supplemental oxygen, blood pressure 136/82 mmHg, pulse 76/min, responds only to voice, temperature 38.0 °C. Which clinical risk group does the patient fall into? Click it.

RR 20SpO₂ 97%O₂SBP 136HR 76VT 38.0 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
9.Enteral & parenteral nutrition calculationsMedium
2 kcal/mL70% free water80 mL/hevery 8 h60 kg · 35 mL/kg/day24 h/dayV = ? mL

Practice exercise (made-up values, not clinical guidance). A 60 kg patient has a fluid goal of 35 mL/kg/day and receives all fluid through a feeding tube. The formula is 70% free water and runs at 80 mL/h for 24 hours a day. The rest of the fluid is given as water flushes every 8 hours. What volume V is each flush? Round to the nearest whole number.

60 kg35 mL/kg/day70%80 mL/h · 24 hevery 8 h
V = mL
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 17.5%1000 mLamino acids 6%1000 mLlipid 20%500 mL · 2 kcal/mLdextrose 3.4 kcal/gamino acids 4 kcal/gNPC = ? kcal

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 1000 mL of parenteral nutrition with final concentrations of 17.5% dextrose and 6% amino acids, plus 500 mL of 20% lipid emulsion (2 kcal/mL). Find the non-protein energy NPC in kcal per day. Round to the nearest whole number.

1000 mLdextrose 17.5%amino acids 6%lipid 500 mL · 2 kcal/mL
NPC = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval and the R–R interval on this regular lead II strip, then calculate the rate-corrected QTc with Bazett’s formula QTc = QT/√RR (both in seconds). Give the answer in seconds to three decimals.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QTc = s
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVsecond-degree AV block type I (Wenckebach)first-degree AV blocksinus bradycardiasecond-degree AV block type II

This lead II strip shows a conduction problem between the atria and the ventricles. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1second-degree AV block type I (Wenckebach)
  2. 2first-degree AV block
  3. 3sinus bradycardia
  4. 4second-degree AV block type II
13.Prioritization & delegationMedium

Which patient should the nurse see first?

  1. AA patient with chronic kidney disease due for dialysis tomorrow
  2. BA patient with new slurred speech and a facial droop that started 30 minutes ago
  3. CA patient with long-standing rheumatoid arthritis and the usual morning joint stiffness
  4. DA patient with type 2 diabetes asking about the diet
14.Prioritization & delegationHard

A 2-month-old infant has a spiral fracture of the femur. The parents say the baby rolled off the sofa. What should the nurse recognize?

  1. AA spiral fracture in an infant is always caused by birth trauma
  2. BThe injury does not fit the infant’s development, so possible abuse must be reported
  3. CInfants of this age often roll off furniture and break bones in this way
  4. DNo further action is needed once the fracture is treated
15.Infection control & patient safetyMedium

A patient with active pulmonary tuberculosis must go to the radiology department. How should the patient be transported?

  1. AWearing gloves and a gown, with no mask needed
  2. BWithout a mask, because the corridor is well ventilated and short
  3. CWearing an N95 respirator that has not been fit-tested
  4. DWearing a surgical mask, with radiology warned in advance
16.Infection control & patient safetyHard

A nurse has a needlestick from a patient known to have hepatitis C. Which statement about management is correct?

  1. ANo follow-up is needed because hepatitis C does not spread by needles
  2. BHepatitis C immune globulin is given within 24 hours, followed by a booster dose
  3. CThere is no preventive drug, so baseline and follow-up testing are done to detect infection early
  4. DThe hepatitis C vaccine series is started at once, with a booster dose six months later
17.Lab values & electrolytesMedium

When is a peak level for an IV aminoglycoside such as gentamicin usually drawn?

  1. AJust before the next dose is started
  2. BExactly 24 hours after the first dose
  3. CAt any time convenient for the patient
  4. DAbout 30 minutes after the infusion ends
18.Lab values & electrolytesHard

Which cerebrospinal fluid (CSF) pattern most strongly suggests bacterial meningitis?

  1. AClear fluid, normal glucose, normal protein, no white cells
  2. BClear fluid, normal glucose, mildly raised protein, lymphocytes
  3. CClear fluid, high glucose, low protein, many red cells
  4. DCloudy fluid, low glucose, high protein, many neutrophils

3Solutions

1.Nursing fundamentals

Answer: A · To remove fluid or blood that could collect and delay healing

Why this is the answer

Drains let blood, serous fluid or pus escape, preventing collections such as seromas and haematomas. The nurse records the amount and type of drainage.

Answer

A · To remove fluid or blood that could collect and delay healing
2.Nursing fundamentals

Answer: A · It interacts with many medicines and can reduce their effect

Why this is the answer

St John's wort induces liver enzymes and can lower levels of drugs such as warfarin and the contraceptive pill. All herbal and over-the-counter products are recorded and reviewed.

Answer

A · It interacts with many medicines and can reduce their effect
3.Clinical nursing

Answer: C · Infiltration of fluid into the surrounding tissue

Why this is the answer

Infiltration causes cool, swollen, pale skin. Stop the infusion and remove the cannula. If the fluid is a vesicant, this is extravasation and needs specific management.

Answer

C · Infiltration of fluid into the surrounding tissue
4.Clinical nursing

Answer: A · Adrenal crisis

Why this is the answer

Missing steroid doses during illness can cause adrenal crisis, with shock, vomiting and confusion. It is treated urgently with parenteral hydrocortisone and fluids.

Answer

A · Adrenal crisis
5.Arterial blood gas interpretation

Answer: partially compensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.32: acidaemia (below 7.35)
PaCO₂ 76 mmHg: high (35–45)
HCO₃⁻ 38 mmol/L: high (22–26)

Compensation

partially compensated

Answer

partially compensated
6.Arterial blood gas interpretation

Answer: PaCO₂ = 44.8 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

0.7·34 + 21 = 44.8 mmHg

Answer

PaCO₂ = 44.8 mmHg

The rise has a limit: PaCO₂ rarely goes above about 55 mmHg from compensation alone.

7.Clinical assessment scores

Answer: NEWS2 = 10

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 21/min → 2
SpO₂ 96% → 0
on oxygen → 2
SBP 222 mmHg → 3
HR 70/min → 0
alert (A) → 0
T 34.8 °C → 3

Add

NEWS2 = 2 + 0 + 2 + 3 + 0 + 0 + 3 = 10

Answer

NEWS2 = 10
8.Clinical assessment scores

Answer: medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 20/min → 0
SpO₂ 97% → 0
on oxygen → 2
SBP 136 mmHg → 0
HR 76/min → 0
responds only to voice (V) → 3
T 38.0 °C → 0

Total and red scores

NEWS2 = 0 + 0 + 2 + 0 + 0 + 3 + 0 = 5
At least one parameter scores 3.

Risk group

medium

Answer

medium

A total of 5 or more calls for an urgent clinical response.

9.Enteral & parenteral nutrition calculations

Answer: V = 252 mL

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Fluid goal

35·60 = 2100 mL/day

Free water from the formula

80·24 = 1920 mL
1920·0.7 = 1344 mL

Water still needed

2100 − 1344 = 756 mL/day

Volume per flush

24/8 = 3 flushes
V = 756/3 = 252 mL

Answer

V = 252 mL
10.Enteral & parenteral nutrition calculations

Answer: NPC = 1595 kcal/day

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 17.5·1000/100 = 175 g
amino acids: 6·1000/100 = 60 g

Kilocalories per component

dextrose: 175·3.4 = 595 kcal
amino acids: 60·4 = 240 kcal
lipid: 500·2 = 1000 kcal

Non-protein energy

NPC = 595 + 1000 = 1595 kcal/day

Answer

NPC = 1595 kcal/day
11.ECG rhythm strip interpretation

Answer: QTc = 0.39 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

QT = 8.5 × 0.04 = 0.34 s
RR = 19 × 0.04 = 0.76 s

Bazett’s formula

QTc = 0.34/√0.76 = 0.34/0.8718 = 0.39 s

Answer

QTc = 0.39 s

Within the usual limits (about 0.45 s for men, 0.46 s for women). (390 ms)

12.ECG rhythm strip interpretation

Answer: second-degree AV block type II

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Five steps

1. Rate: 6 QRS complexes in 6 s, × 10 = 60 per minute.
2. Rhythm: the P waves are regular; R–R is regular except for a long pause where a QRS is missing.
3. P waves: upright and regular (P–P 0.76 s, 79 per minute); one P in every 4 is not followed by a QRS.
4. PR interval: constant at 0.16 s in the conducted beats.
5. QRS: 0.14 s, wide (0.12 s or more).

Interpretation

second-degree AV block type II

Answer

second-degree AV block type II

Type II and third-degree blocks are the ones that can suddenly progress, so textbooks rank them as more serious than type I.

13.Prioritization & delegation

Answer: B · A patient with new slurred speech and a facial droop that started 30 minutes ago

Why this is the answer

Sudden slurred speech and facial droop suggest a stroke, and treatment depends on time. The others have chronic, stable problems that can wait.

Answer

B · A patient with new slurred speech and a facial droop that started 30 minutes ago
14.Prioritization & delegation

Answer: B · The injury does not fit the infant’s development, so possible abuse must be reported

Why this is the answer

Most 2-month-olds cannot roll, and a spiral fracture in a non-mobile infant suggests a twisting force. Nurses must report suspected abuse according to law and policy.

Answer

B · The injury does not fit the infant’s development, so possible abuse must be reported
15.Infection control & patient safety

Answer: D · Wearing a surgical mask, with radiology warned in advance

Why this is the answer

During transport, the patient wears a surgical mask to contain respiratory particles, and the receiving department is told so it can protect staff and other patients. Staff caring for the patient wear fit-tested respirators.

Answer

D · Wearing a surgical mask, with radiology warned in advance
16.Infection control & patient safety

Answer: C · There is no preventive drug, so baseline and follow-up testing are done to detect infection early

Why this is the answer

There is no vaccine or post-exposure prophylaxis for hepatitis C. The exposure is reported, baseline tests are taken and follow-up testing identifies infection early, because effective treatment is available.

Answer

C · There is no preventive drug, so baseline and follow-up testing are done to detect infection early
17.Lab values & electrolytes

Answer: D · About 30 minutes after the infusion ends

Why this is the answer

Peak aminoglycoside levels are usually drawn about 30 minutes after a 30-minute infusion ends, to confirm the level is high enough to kill bacteria. Troughs, drawn just before the next dose, check for accumulation. Local protocols may differ, especially with once-daily dosing.

Answer

D · About 30 minutes after the infusion ends
18.Lab values & electrolytes

Answer: D · Cloudy fluid, low glucose, high protein, many neutrophils

Why this is the answer

Bacterial meningitis typically gives cloudy CSF with many neutrophils, high protein and low glucose, because bacteria and white cells use glucose. Viral meningitis usually shows lymphocytes with a normal glucose; option C is normal CSF.Checked against: CSF glucose test · MedlinePlus (NIH) (2025); CSF cell count · MedlinePlus (NIH) (2025); CSF total protein · MedlinePlus (NIH) (2025)

Answer

D · Cloudy fluid, low glucose, high protein, many neutrophils

ExamProblems · examproblems.com/courses/nursing-fundamentals